ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2006) 12 P83

Pituitary macroadenomas: are combination antiplatelet and anticoagulant therapy contraindicated?

TM-M Tan, C Caputo, A Mehta, E Hatfield, N Martin & K Meeran


Hammersmith Hospitals Trust and Imperial College, London, United Kingdom.


We describe a case of pituitary apoplexy in a patient with a known non- functioning macroadenoma. A 57 year old female was incidentally found to have a 20 x 16 mm solid and cystic pituitary mass abutting the optic chiasm on MRI scanning. She had gonadotrophin deficiency on endocrine testing and normal visual fields. Although repeat perimetry 12 months later revealed a mild superior bi-temporal hemianopia, the patient elected not to have surgery.

Several months later, she was admitted to hospital with chest pain and treated for acute coronary syndrome with aspirin, clopidogrel and full dose enoxaparin. She had no ECG changes and her troponin level at 12 hours was undetectable. On the 2-nd day of admission she developed a severe and sudden headache associated with nausea and vomiting. At this stage there were no neuro-ophthalmological symptoms or signs. The next day her symptoms continued and she noticed a constriction in her visual fields. She was febrile with a C-reactive protein (CRP) of 155. Perimetry confirmed deterioration in the patient’s visual fields and acuities, and a CT scan showed haemorrhage into the pituitary macroadenoma. An ECG showed a new global ST depression without chest pain.

She was given intramuscular hydrocortisone and underwent neurosurgical decompression. Post-operatively her visual fields and acuity returned to baseline, her pyrexia ceased and CRP decreased. The ECG returned to normal consistent with the changes being secondary to the pituitary bleed. She was discharged home on hydrocortisone and thyroxine replacement.

This case illustrates the risks of anticoagulation in a patient with a known pituitary macroadenoma, and raises the issue of whether these tumours present a relative contraindication to the use of dual antiplatelet and anticoagulation in acute coronary syndrome. We also conclude that pituitary haemorrhage may be associated with abnormal ST segments on ECG.

Article tools

My recent searches

No recent searches.